Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 109, NWS Tucson, AZ

October 21, 2018Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 21, 2018, 4:28 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2018, 4:28 PM MST (23:28 UTC)
Expired
Oct 21, 2018, 5:01 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS55 KTWC 212328
SVRTWC
AZC019-023-220030-
/O.NEW.KTWC.SV.W.0109.181021T2328Z-181022T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
428 PM MST SUN OCT 21 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  Santa Cruz County in southeastern Arizona...

* Until 530 PM MST.

* At 426 PM MST, severe thunderstorms were across eastern Santa Cruz 
  county near Patagonia and Elgin. Additional strong thunderstorms 
  that have the potential to become severe were near Tubac and Rio 
  Rico. Storms were moving north-northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rio Rico, Tubac, Tumacacori-Carmen, Patagonia, Tumacacori, Canelo, 
  Sonoita, Elgin, Madera Canyon, Patagonia Lake and Amado.

This includes the following highways...
 Interstate 19 between mile markers 5 and 24, and between mile
markers 31 and 32.
 Route 82 between mile markers 5 and 43.
 Route 83 between mile markers 14 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3184 11047 3176 11105 3138 11108 3138 11053
TIME...MOT...LOC 2326Z 188DEG 16KT 3162 11063 3145 11072 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
675 
WWUS55 KTWC 220001
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
501 PM MST SUN OCT 21 2018

AZC019-023-220009-
/O.CAN.KTWC.SV.W.0109.000000T0000Z-181022T0030Z/
Pima-Santa Cruz-
501 PM MST SUN OCT 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND SANTA
CRUZ COUNTIES IS CANCELLED...
            
The thunderstorms which prompted the warning have weakened below 
severe limits and no longer pose an immediate threat to life or 
property. Therefore, the warning has been cancelled. However 
thunderstorms, some with heavy rain and small hail, will continue to 
move north at 15 mph across Santa Cruz county through 6 pm.

LAT...LON 3184 11047 3176 11105 3138 11108 3138 11053
TIME...MOT...LOC 2354Z 188DEG 16KT 3172 11061 3155 11070 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:20 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 21, 2:20 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
220 PM MST Sun Oct 21 2018

.SYNOPSIS...There is a chance of showers and thunderstorms through
at least Tuesday as a trough of low pressure moves slowly across the
area. Gusty winds will continue into Monday. Temperatures will
hover within a few degrees of normal through the forecast period.

&&

.DISCUSSION...Convective active starting to slowly increase across
the areas we talked about in the morning discussion. That is
across southeast Pinal, eastern half of Pima county and Santa Cruz
county. PW values across the area ranged from 0.50" across the
White mountains to 1.0" from Tucson south. Taking a closer look at
the CIRA layered PW, there is a distinct boundary in the 700-500
mb layer than extends from north of Las Vegas to Prescott to
Phoenix and then south into central Pima county. SPC continues to
have the central part of the forecast area under Marginal risk
for isolated severe storms with main threats being large hail,
strong gusty winds, areas of blowing dust and localized heavy
rain. Activity will be moving into eastern zones this evening
with a slight chance of a storm during the overnight hours.

All of this is associated with an upper low off the central
California coast. This feature will gradually move east across the
desert southwest next 48-60 hours keeping unsettled conditions
across most of the forecast area into Wednesday. Upper level trof
axis east of the area late Wednesday into early Thursday. Still
enough residual moisture along AZ/NM border on Thursday for a
slight chance of showers. Thereafter high pressure aloft will
build over the area bringing dry conditions and warmer daytime
temperatures next weekend.

Highs temperatures through Thursday will be at or a few degrees
below normal then turning warmer next weekend. At this time I may
not be warm enough on Sat/Sun. Plenty of time to make adjustments.

&&

.AVIATION...Valid through 23/00Z.
SCT-BKN clouds 5-8k ft AGL throughout the forecast period with
scattered to numerous SHRA and isolated TSRA through about 22/02Z
with more SHRA activity decreasing in coverage overnight. Increased
SHRA/TSRA development possible again Monday afternoon. Surface winds
ELY/SELY 10-15 kts gusting up to 25 kts through about 22/00Z,
gradually easing during the evening hours and becoming 12 kts or
less through Monday. Higher wind gusts also possible near TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gusty east to southeast winds 15-25 mph currently
will decrease into this evening. A slow moving upper-level trough
will result in scattered to numerous showers and thunderstorms
this afternoon and continuing into early Wednesday as the system
exits. The greatest shower and thunderstorm coverage will exist
from Tucson eastward with dry conditions for the western deserts.
Thereafter, primarily dry weather settling in for Thursday and
beyond. Winds decrease on Monday remaining below 15 mph through
the rest of the forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 21, 2:20 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST SUN OCT 21 2018

AZZ502>504-515-212200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
220 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...

At 219 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kitt Peak to 10 miles
southwest of Three Points to 10 miles west of Green Valley. Movement
was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tucson, Marana, Green Valley, Sahuarita, East Sahuarita, Drexel
Heights, Summit, Tucson Estates, Avra Valley, Three Points, Valencia
West, Littletown, Drexel-Alvernon, South Tucson, Ryan Field, San
Pedro, Saguaro National Park West, San Xavier Mission, Picture Rocks
and Tucson International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 11138 3221 11099 3204 11076 3174 11116
      3188 11145 3217 11168
TIME...MOT...LOC 2119Z 219DEG 15KT 3211 11154 3193 11135 3185 11119

GL
Local storm report, Oct 21, 2:45 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 S THREE POINTS        32.03N 111.27W
10/21/2018  E1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTED ONE INCH HAIL NEAR THREE
            POINTS.

&&

AH
Special weather statement, Oct 21, 2:59 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
259 PM MST SUN OCT 21 2018

AZZ506-511-212245-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
259 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
345 PM MST...

At 258 PM MST, Doppler radar was tracking a strong thunderstorm over
near Mammoth, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth and San Manuel.

LAT...LON 3256 11065 3271 11075 3294 11046 3259 11046
TIME...MOT...LOC 2158Z 240DEG 18KT 3271 11061
Local storm report, Oct 21, 4:03 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
403 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             9 NNE GREEN VALLEY      31.97N 110.97W
10/21/2018  E1.50 INCH       PIMA               AZ   BROADCAST MEDIA

            TIME ESTIMATE BASED ON RADAR.

&&
Local storm report, Oct 21, 4:25 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             11 W HUACHUCA CITY      31.66N 110.52W
10/21/2018  M1.00 INCH       SANTA CRUZ         AZ   PUBLIC

            MEMBER OF THE PUBLIC REPORTED ONE INCH HAIL
            IN ELGIN.

&&

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:20 PM MSTSpecial Weather StatementTWCPima40 min
Oct 21, 2:30 PM MSTSevere Thunderstorm WarningTWCPima60 min
Oct 21, 2:54 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Oct 21, 2:59 PM MSTSpecial Weather StatementTWC46 min
Oct 21, 3:10 PM MSTSevere Thunderstorm WarningTWCPima50 min
Oct 21, 3:21 PM MSTSevere Thunderstorm WarningTWCPima, Pinal54 min
Oct 21, 3:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Oct 21, 3:44 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz76 min
Oct 21, 4:36 PM MSTFlash Flood WarningTWCPima114 min
Oct 21, 4:40 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Oct 21, 4:49 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz86 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.